I passed the initial pregnancy test as required by the iPledge program.
I received Claravis. I was supposed to take 90mg per day, which would be 30mg three times. At the pharmacy, I learned that my insurance would only cover a maximum of 60 pills per month. I needed 90. I settled on 60mg per day for the first month, until I could see my derm again.
By day 2, I had already begun to experience dryness in my lips.
Day 3 I woke up with a swollen throat and flu-like symptoms, which lasted until about day 6 or 7.
My skin changed quickly. I was no longer oily at all. My skin was a little softer and zits that were beginning to appear had stopped in their tracks. I did not experience an IB period, most likely because I had one on Differin before the treatment.
After my first month, my prescription was changed so I could take two 40mg pills per day, for a total of 80mg per day.
Within the second month, I experienced many more side effects. My back was so achy I felt as if my spine were falling out if I bent over. I had terrible rashes on my hands and arms. I noticed that my hairbrush was filling up with hair quite fast. If I tugged on my hair, many strands would come out in my hand. My hair is thick and full, so the loss was not visible to others.
Some time in the second month, my skin was nice enough for me to be able to leave the house without makeup. It was such a huge milestone for me, and a reason to celebrate. I had not gone in public without foundation or concealer since I was 15.
Over the next few weeks, I continued to have the side effects mentioned above, as well as some night blindness and super-sensitivity to light. I was aware of the night blindness, and that it could be permanent (yes, it is still here). I began feeling palpitations and skipped heartbeats in my chest. I also realized I could not concentrate at work. In March, I posted this cry for help on the acne.org message
"Hello,I pushed through the problems associated with my inability to focus. My skin was improving greatly. I had no new breakouts, and my old scars were fading away. I wanted to get through the 6 months of treatment that my doctor had anticipated. I wanted to be acne-free for the rest of my life. At this point I was aware that the side effects of Accutane are serious. Even having chapped lips can take a toll on your life. The rashes on my hands drew attention in public, and I often felt like a leper! At my next appointment at the dermatologist, I brought up my concerns regarding my mental status. She assured me that Accutane affects the whole body, and my problems would go away when the drug was out of my system. I was still thinking positively about the course of treatment, and still yearned for crystal-clear skin.Days later, everything changed. On Monday, March 19th, I was sitting at work and all of a sudden I was extremely lightheaded. My hands and feet were numb/tingling and I thought I was going to pass out or black out. I didn't, but the lightheadedness kept occurring over and over again. I've passed out before for dehydration and the flu, but I've never felt that feeling over and over with normal periods in between. So I went to the ER. I got a blood test, urine test, chest x-ray, EKG, and CT scan of my brain. Everything was normal. The doctor gave me a prescription for anti-dizziness pills.
I'm on my 4th month of Accutane (Claravis), 80 mg per day (I was prescribed 90 mg/day, but my insurance wouldn't cover that much).
I've experienced all the common side effects: sore throat, heart palpitations (which mostly occur when Accutane patients take Ortho Tri-Cyclen, which I do), hand rashes, chapped lips, dryness, back and joint pain, and a couple nose bleeds. So far, the side effects aren't too terrible. Luckily, I haven't been having stomache pains or unexplained weight loss.
Recently, I've noticed that my concentration has plummetted. I've read some posts here that mention memory loss, and I've been doing some research, and found that Accutane can mimic Vitamin-A Toxicity, which affects the brain and causes depression.
The Accutane hasn't made me feel like killing myself, but I feel extremely stressed. I work full time and also go to college (it's been that way for nearly 4 years now) but lately, I feel like I can't handle the pressure anymore. At work, I feel like yelling at my bosses or quitting, and I get super angry when I feel I have too much work on my desk. I am normally very flexible, fast-paced, and generally great at my job.
But for the past couple weeks, I spend at least an hour a day sitting there, doing nothing. I've fallen behind in my work, because I can't concentrate. I'm slower at everything, and I cannot focus on things without being side-tracked. Basically, I'm being paid to daydream all day. I'm pretty smart, but right now I feel like a big airhead."
I took the next day off of work, and I felt about 80% better. I went back to work on Wednesday and Thursday, and I felt nearly perfect again on Friday. During that week, I stopped taking my Accutane except for Thursday night and Friday morning. On Thursday night/Friday morning I got a lump feeling in my throat. As if there was something on the back of my tongue, or as if my throat was swollen a little. My glands were not swollen, though. I did not have a fever, or congestion, or any sort of cold symptoms in my sinuses. It wasn't that bad, but I did feel like I was choking if I were in certain positions. On Friday afternoon, my boyfriend and I were going to a restaurant. As soon as I got in the car, I felt dizzy/nauseous (I get bad motion sickness anyway, even before the lightheaded spells). Anyway, when we got to the restaurant, I was hoping some water would help me out. The light above our table was flickering annoyingly, and the music was loud and I felt like I would pass out. It got so bad that I had to leave the restaurant and go outside. I ended up lying down in the car while my boyfriend was ordering our food to-go.
The weekend consisted of me lying down doing nothing, but by Sunday I felt mostly better. So we went to the grocery store. The lights in the store were too bright, and I had to go lie down in the car again.
Since the Emergency Room did nothing for me, I returned to my dermatologist on Monday to ask her if I should discontinue the Accutane.
She told me to stop for 2 weeks and go to an Ear Nose and Throat doctor for my throat problem, and maybe if I had an inner-ear problem making me dizzy.
In the meantime, I did some research. My throat lump sounded exactly like a condition called Cricopharyngeal spasm, which is caused by anxiety. My lightheadedness seemed to be caused by Labyrinthitis, which could have been caused by a medication that causes inner ear issues. Since Accutane can cause ear problems, maybe it caused Labyrinthitis. I went to the Ear, Nose, and Throat doctor and everything was negative. He told me to try Prilosec for acid reflux, which can cause a lump feeling in the throat.
I visited my general practitioner. She diagnosed my dizzy spells as panic attacks (I received Xanax for them) and brought up an interesting detail. She noticed that my bloodwork done at the Emergency Room showed that my thyroid was slightly underactive. She had my blood tested again and I was positive for Hypothyroidism. I was prescribed Synthroid. At the doctor's office, they were able to hear my irregular heartbeats and I was referred to a cardiologist, where I received a stress test, heart ultrasound, and 48-hour monitor (all tests were normal, but I have a fast heart rate. I have been prescribed a beta-blocker to help). I was still holding on to my dream of finishing my Accutane course, so I continued the pills intermittently. I still had some lightheaded spells, and I missed a lot of work. I was forced to take an unpaid personal leave to figure out my medical issues. I would swear to never take another Isotretinoin pill again, but after a week or two I would notice a change in my skin, and resolve to take a dose again. After a month and a half of dealing with lightheadedness, fatigue, light sensitivity, and limited mental capacity, I quit my job. It has been nearly 2 months since quitting my job. I had to buy new insurance because I lost my benefits from work. I have only taken a few Accutane pills since then and am noticing some signs of acne returning to my skin. Accutane has cost me my overall health, and after being healthy for 21 years, I suddenly am told that I must take medications for the rest of my life. I cannot work full-time anymore, and my bank account has never been so low. I am happy to say that I do feel better. I rarely have dizzy episodes/panic attacks, and when I do they are very short. The Synthroid is giving me energy and I feel like a new person. I have been taking an herb called Milk Thistle which is very good for the liver. I feel it will help get the Isotretinoin out of my body. I am upset that I will not be able to finish 6 months of Accutane. I will not have permanently flawless skin. I love holistic medicine, and hope to find a natural acne cure for myself. I recommend that anyone wishing to start Accutane think long and hard. Severe side effects might not happen to you, but I thought the same thing. There are so many problems that this drug causes that are not even documented as side effects, and come as a complete surprise. I love my skin right now, but I hate the constant worry about my health. I wanted to take Accutane so I could be taken more seriously in the world. People with a skin condition are not treated the same and it's shameful to have acne as an adult. I wish it were not true, but for some, this awful drug can be necessary in order to feel like a human being. (I will be posting before and after pictures, and any updates I have later)
Edited by misschrissy, 22 June 2012 - 02:49 AM.